Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 5, 2021, 5:36 PM CDT for Redwood County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 5, 2021, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.50 in
- Wind
- 40
County Redwood County, MN
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WWUS83 KMPX 052236
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Thu Aug 5 2021
MNZ073-052315-
Redwood MN-
536 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southern Redwood
County through 615 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tracy, or 14 miles southeast of Marshall, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Walnut Grove around 550 PM CDT.
Other locations in the path of this storm include Lamberton.
This includes the following highways...
U.S. Highway 14 between mile markers 44 and 68.
U.S. Highway 71 between mile markers 52 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4449 9559 4439 9502 4428 9507 4427 9511
4420 9511 4419 9540 4420 9560
TIME...MOT...LOC 2236Z 289DEG 24KT 4434 9554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
TDHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:00 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 5, 4:00 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 400 PM CDT Thu Aug 5 2021 .SHORT TERM...(This evening through Friday night) Issued at 358 PM CDT Thu Aug 5 2021 Breaks within the mid to high level stratus deck are allowing sufficient surface heating to develop cumulus clouds across central MN. It is anticipated that scattered showers and thunderstorms will develop from this cumulus field later this afternoon as a cold front (stretching northeast SD to northwest MN) slides east. Current thinking is thunderstorm development will be most favored from central to east-central MN (closer to the mid-level shortwave). Though, the MPX radar is currently detecting a cell near MML so additional development near RWF may be possible. Forecast mesoanalysis surface-based CAPE shows 2000 to 3000 J/kg across much of southern MN by this afternoon. This gives concern that thunderstorm updrafts could be on the stronger side. However, vertical wind shear is low (20 knots or less) so an organized storm mode is not favored. Instead, convection will likely grow multicellular relatively quickly. Still, one or two storms could be on the stronger side and, as such, the Storm Prediction Center has placed much of southern MN into northwest WI in a Marginal risk for damaging winds and large hail. This activity will move southeast with time, eventually dissipating late tonight over WI and northern IA. Rainfall amounts will be very dependent on where storms track with areas encountering storms possibly seeing a quick half inch to three-quarters of an inch. Otherwise, places where storms avoid will likely receive nothing. Lows tonight are forecast in the low to mid 60s. Clouds will lessen Friday as mid-level shortwave ridging shifts east into the Upper Midwest. Aside from hazy skies (from wildfire smoke) still being present, Friday should be relatively nice with clearing skies and light winds. Highs are forecast in the 80s with upper 80s expected in southwest MN. Unsettled weather begins to return Friday night as a southerly LLJ sets up over the Central Plains ahead of another approaching wave. Lows will be on the warmer side in the mid to upper 60s. With good moisture and warm-air advection forecast across the eastern Dakotas and southwest MN, cloud cover will increase during Friday night. Guidance also hints at the development of showers and thunderstorms along the nose of the LLJ. If this precip materializes, it will travel eastward potentially meaning more much needed rainfall for our CWA into Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 358 PM CDT Thu Aug 5 2021 The long term period will start on an active note with showers and storms throughout much of the day Saturday. A fairly strong 850mb LLJ looks to be surging up from the south ahead of a trough over the Dakotas. As mentioned in the short term discussion, this would likely lead to some widespread showers and a few rumbles of thunder Saturday morning. The better chance for some strong to severe storms will be during the late afternoon and evening, but the question will be how well things recover following any morning activity. Plenty of Gulf moisture streaming into the area with the strong 850mb jet throughout the day, with forecast soundings advertising PWATs of 1.5 to near 2 inches will help increase instability across the region. However, lingering cloud cover may prevent stronger surface heating and prevent further destabilization. A surface low will approach the area during the afternoon with better forcing to follow, but there are still model discrepancies on the track of this feature. Another limiting factor could be the amount of shear present, which looks to be lacking at this point in time. This is a long winded way to say that there is still plenty of uncertainty with an organized severe threat for Saturday, but we should at least see some much needed rainfall. QPF totals could exceed an inch in some areas from early Saturday through the overnight. Showers look to linger into the second half of the weekend as the trough moves to the east. This will be especially true for the eastern two thirds of our CWA, who could see another 0.25 inch of rainfall before showers end late in the evening. Model disagreement continues as we start the work week, so have kept daily broad brush low PoPs for now with continued heat and humidity. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Aug 5 2021 Scattered rain showers will continue into the early afternoon at EAU. Another round of scattered thunderstorms is expected to develop from southwest to central MN late this afternoon. Have included a TEMPO group of TSRA for terminals most likely to see thunderstorms as the activity tracks east-southeast. This precip should dissipate by late evening. Tonight onward: For MN terminals, sky cover and cigs will improve. For RNH and EAU, models signal deteriorating cigs and visibility between 10-13z Friday morning. This is especially true for EAU where IFR cigs of 700 feet and MVFR visibilities are possible. Southerly winds will slow in speed this evening becoming light and variable overnight. KMSP...The main concern is the potential for a thunderstorm this evening. As such, have included a TEMPO for TSRA and reduced visibilities from 00z to 03z tonight. Afterwards, sky cover will improve with VFR conditions expected Thursday night into Friday. /OUTLOOK FOR KMSP/ Sat...Chc TSRA/MVFR, becoming likely in the evening. Wind SSE 10-20 kts. Sun...VFR. Chc TSRA/MVFR. Wind S 10-15 kts. Mon...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...CTG LONG TERM...Dye AVIATION...CTG
Hazardous weather outlook, Aug 5, 4:14 AM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 414 AM CDT Thu Aug 5 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 414 AM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A few thunderstorms will be possible today across MN and WI. An isolated severe thunderstorm is possible, particularly in the afternoon and evening across south and central Minnesota. The main threats are damaging winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be periodic thunderstorm chances from Friday evening through Sunday evening. At this time, severe weather is not expected Friday but a few severe thunderstorms could be possible on Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
In the hours before
Special weather statement, Aug 5, 5:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Thu Aug 5 2021
MNZ073-052315-
Redwood MN-
536 PM CDT Thu Aug 5 2021
...A strong thunderstorm will impact portions of southern Redwood
County through 615 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tracy, or 14 miles southeast of Marshall, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Walnut Grove around 550 PM CDT.
Other locations in the path of this storm include Lamberton.
This includes the following highways...
U.S. Highway 14 between mile markers 44 and 68.
U.S. Highway 71 between mile markers 52 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4449 9559 4439 9502 4428 9507 4427 9511
4420 9511 4419 9540 4420 9560
TIME...MOT...LOC 2236Z 289DEG 24KT 4434 9554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHNearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.